A new study presented at AAO 2019 found the only FDA-approved pill for interstitial cystitis caused retinal damage in about 25% of patients who had been receiving the treatment.
Robin Vora, MD
A new study presented at the American Academy of Ophthalmology (AAO) 2019 Annual Meeting in San Francisco has uncovered additional evidence that the commonly prescribed bladder medication pentosan polysulfate sodium(Elmiron) is linked to maculopathy.
A team of investigators from Kaiser Permanente in Northern California found use of pentosan polysulfate sodium, which is the only FDA-approved pill for treatment of interstitial cystitis, caused retinal damage in about 25% of patients and, adding to the issue, the damage itself can mimic that of other retinal conditions such as age-related macular degeneration or pattern dystrophy.
"It's unfortunate. You have a patient with a chronic condition like interstitial cystitis, for which there is no cure and no effective treatment,” Robin A. Vora, MD, an ophthalmologist at Kaiser Permanente. “They get put on these medications because it's thought to have few side effects and few risks, and no one thinks about it again.”
After data published in 2018 revealed 6 patients at a practice in Atlanta, GA who had been taking pentosan polysulfate sodium had developed unusual changes in their macula—Kaiser Permanente clinicians began to examine if the trend was present in their own patients. When an initial assessment revealed a woman on long-term treatment who was misdiagnosed as having a retinal dystrophy. Clinicians were prompted to examine the entirety of their 4.3 million patient database.
Upon examination, investigators identified a cohort of 140 patients who had taken an average of 5,000 pills each over the course of a 15-year period. Of this group, 91 agreed to come in for an examination.
To further assess any damage caused by the potential retinal toxicity of pentosan polysulfate sodium, investigators took images of the back of their patients’ eyes and divided them based on evidence of abnormalities—pictures were defined as normal, possible abnormality, and definite abnormality. Of the 91 patients examined, 22 presented clear signs of drug toxicity.
Additionally, observed toxicity rose with the amount of drug consumed. Investigators noted the rate of toxicity of those taking 500 to 1000 grams was 11% and that number jumped to 42% when patients were taking 1500 grams or more. Investigators also pointed out the late-stage damage can mimic late-stage dry atrophic macular degeneration and result in permanent vision loss.
Based on the results of their analyses—and being unable to determine exactly how much medication is too much—Vora suggests annual screenings should be used to evaluate patients who show no signs of toxicity. For patients who have signs of retinal damage, Vora recommends having them consult their urologist or ob/gyn about discontinuing the medication.
This study, “Prevalence of Maculopathy Associated with Pentosan Polysulfate Therapy in Kaiser Permanente Northern California,” was presented at AAO 2019.